Michigan, 2011

Hail in Michigan, July 11, 2011

July 11, 2011 · NWS MQT · 1 event in 1 county or zone

A cold front moving through an unstable airmass produced scattered thunderstorms on the 11th. One storm produced large hail near Chassell on the morning of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through an unstable airmass produced scattered thunderstorms on the 11th. One storm produced large hail near Chassell on the morning of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 11, 2:46 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 2:46 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
346 AM EDT MON JUL 11 2011

.DISCUSSION...

AN UPPER TROUGH CURRENTLY OVER THE CENTRAL SASKATCHEWAN/ONTARIO
BORDER WILL MOVE TO JAMES BAY TODAY...BRINGING A WEAK SFC COLD FRONT
CURRENTLY OVER MN ACROSS THE CWA. THE COLD FRONT WILL MOVE TO IWD
AROUND 12Z...OVER THE CENTRAL CWA AROUND 18Z...THEN EXITING THE ERN
CWA BY AROUND 00Z TUESDAY. PRECIP CHANCES ASSOCIATED WITH FROPA WILL
BE SOMEWHAT COMPLICATED BY ONGOING CONVECTION CURRENTLY STAYING
MAINLY SOUTH OF THE CWA. THE QUESTION OF HOW LONG CLOUD COVER WILL
STICK AROUND WILL PLAY A ROLE IN DESTABILIZATION. THE ATMOSPHERE
WILL DESTABILIZE THIS AFTERNOON AS TEMPS WARM INTO THE MID 80S TO
AROUND 90 INLAND. WARMEST TEMPS AND HIGHEST INSTABILITY WILL BE OVER
S CENTRAL AND OVER THE SRN HALF OF ERN UPPER MI. OVER THOSE
AREAS...AFTERNOON SBCAPE WILL BE IN THE 1000-2000J/KG RANGE WITH
40-50KTS OF 0-6KM BULK SHEAR...WHICH SHOULD BE ENOUGH FOR AN
ISOLATED SEVERE THREAT.

TUESDAY AND WEDNESDAY WILL BE PRETTY QUIET WEATHER WISE AS HIGH
PRESSURE DOMINATES. TEMPS WILL BE MUCH COOLER WITH HIGHS IN THE MID
60S AND 70S. AFTERNOON MIN RH VALUES WILL DROP TO AROUND 40 PERCENT
TUESDAY...AND TO AROUND 30 PERCENT WEDNESDAY INLAND.

THURSDAY MAY SEE SOME MORE ACTIVE WEATHER AS A STRONG UPPER RIDGE
BUILDS INTO THE REGION. MODELS ARE HINTING AT SOME CONVECTIVE
SHORTWAVE ACTIVITY TOPPING THE RIDGE AND MOVING INTO THE CWA FOR THE
END OF THE WEEK. OF COURSE...IT IS WAY TOO EARLY TO DETERMINE PRECIP
CHANCES ASSOCIATED WITH CONVECTIVE SHORTWAVES...BUT CAN NOT GO WITH A
DRY FORECAST EITHER. KEPT CHANCE POPS INHERITED FROM PREVIOUS
FORECAST FOR THURSDAY INTO FRIDAY. AS THE UPPER RIDGE BUILDS IN LATE
IN THE WEEK...VERY WARM TEMPS WILL RETURN FOR FRIDAY INTO THE
WEEKEND.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

BIG QUESTION FOR THIS TAF PERIOD WILL BE WHERE THE NORTH SIDE OF
PRECIPITATION TRACKS AS THE CONVECTION PUSHES SE ACROSS SE MINNESOTA
AND WISCONSIN. LATEST RADAR TRENDS SHOW MUCH OF THE INITIAL PCPN
MISSING KCMX...BUT THEY COULD STILL SEE A FEW SHOWERS AS THE FRONT
PASSES LATE TONIGHT. BACKED OFF A LITTLE ON THE RAIN CHANCES...BUT
STILL KEPT A MENTION OF LOWER VSBYS DUE TO THE POTENTIAL FOR FOG
STARTING TO COME BACK ON SHORE AS THE WINDS TURN TO THE W. WILL NEED
TO WATCH THIS POTENTIAL...AS IT COULD LEAD TO CIGS AROUND IFR. THINK
THE DRIER AIR AND WINDS BEHIND THE FRONT WILL BEGIN TO MIX OUT ANY
LOWER CIGS/VSBYS TOWARDS MID DAY.

AT KSAW...A SLIGHTLY BETTER CHANCE FOR SEEING SHOWERS...BUT CURRENT
THINKING IS THAT IT WILL STAY TO THE S. DID KEEP THE LOWER VSBY
MENTION DUE TO PATCHY FOG STARTING TO DEVELOP ACROSS CENTRAL/EASTERN
UPPER MICHIGAN AS DEWPOINTS ARE IN THE UPPER 60S AND LOWER 70S.
SHOULD SEE A BREAK DURING THE MORNING...BEFORE RAIN CHANCES INCREASE
AS THE FRONT PASSES THROUGH THE AREA. ONCE AGAIN...KSAW MAY BE ON
THE NRN END OF THE SHOWERS...SO KEPT CIGS TO VFR.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

OPTED TO EXTEND GOING DENSE FOG ADVYS THRU THE MORNING OVER THE W
AND THRU THE AFTERNOON OVER THE E PER A FEW OBS OF NEAR ZERO VSBY
AND SHRA STILL OVER THE W THAT WILL MAINTAIN THE MOIST MARINE LAYER
EVEN AS DRY AIR SLOWLY TRICKLES IN FROM MN. THIS DRY AIR WILL REACH
THE E LATEST...HENCE THE LONGER ADVY TIME THERE. WINDS WILL BE
RELATIVELY LIGHT INTO TONIGHT...BUT THE PASSAGE OF A STRONG COLD
FRONT WILL BRING NW WINDS UP TO 25 KTS OVER MAINLY THE E LATE
TONIGHT INTO TUE NIGHT. AS HI PRES SETTLES OVER LAKE SUPERIOR ON
WED...THESE STRONGER WINDS WILL DIMINISH THRU THU. A STRONGER SE
FLOW TO 25 KTS MAY DEVELOP OVER PORTIONS OF THE CENTRAL ON FRI IN
THE RETURN FLOW AROUND THE HI AS IT SHIFTS TO THE E.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  DENSE FOG ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ266-267.

  DENSE FOG ADVISORY UNTIL 11 AM EDT /10 AM CDT/ THIS MORNING FOR
     LSZ162-263-264.

LAKE MICHIGAN...
NONE.
&&

DISCUSSION...TITUS
AVIATION...SRF
MARINE...KC
Hazardous weather outlook, Jul 11, 3:28 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
428 AM EDT MON JUL 11 2011

MIZ001>007-009>014-084-085-121100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
428 AM EDT MON JUL 11 2011 /328 AM CDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. ISOLATED STORMS THIS AFTERNOON
COULD BE SEVERE...MAINLY OVER SOUTH CENTRAL AND EASTERN UPPER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY OVER WESTERN UPPER
MICHIGAN...THEN THURSDAY NIGHT THROUGH SUNDAY OVER ALL OF UPPER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ANY SEVERE WEATHER THIS AFTERNOON WOULD BE
GREATLY APPRECIATED.

LSZ162-240>251-263>267-121100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
428 AM EDT MON JUL 11 2011 /328 AM CDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER THE EAST HALF OF LAKE
SUPERIOR.

DENSE FOG ADVISORIES ARE IN EFFECT FOR MUCH OF LAKE SUPERIOR. SEE
THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
428 AM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY. ISOLATED STRONG STORMS COULD
OCCUR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

In the hours before

Special weather statement, Jul 11, 5:21 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
621 AM EDT MON JUL 11 2011

MIZ001-003-111100-
HOUGHTON-KEWEENAW-
621 AM EDT MON JUL 11 2011

...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND KEWEENAW COUNTIES UNTIL
700 AM EDT...

AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A LINE EXTENDING
FROM 7 MILES SOUTHWEST OF REDRIDGE TO 7 MILES SOUTH OF SOUTH
RANGE...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF HOUGHTON TO
11 MILES SOUTHWEST OF HOUGHTON. THESE STORMS WERE MOVING EAST AT 25
MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FREDA...
  REDRIDGE...
  HOUGHTON...
  DOLLAR BAY...
  MCLAIN STATE PARK...
  LAKE LINDEN...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KC

The radar

The Marquette radar (KMQT), 86 km away, was scanning. The volume nearest the first event began at 10:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Houghton

When
July 11, 5:55 AM EST to 5:58 AM EST
Where
Houghton County, 2.51 mi NW of Jacobsville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.010, -88.430

Pea to penny-sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329679.